Case 0002 – Speeding on speed….
30 yo man with a past history of IVDU, infective endocarditis with mitral vegetations / scarring and “adult-onset ADHD”. Several recent admissions for SVT. Presents to ED after consuming a handful of “LSD” in combination with his prescribed dexamphetamines. Looking unwell, a bit angry, sweaty, pale, dilated pupils and a ventricular rate of 249!! Normotensive, though drowsy and incomprehensible…
Clearly as a narrow-complex tachyarrythmia – likely SVT, possible short PR /pre-excitation on previous ECGs. How to proceed?
When I was a Med student the teaching was, try vagal manouvres (occasional success) then hit them with adenosine via big IV in the antecubital fossa. But a lot of Cardiologists like to use verapamil, often as a prn outpatient med for recurrent cases. So what is better – ADENOSINE vs CCBs?
Check out this recent work on the topic, via EM Updates http://emupdates.com/2009/11/26/calcium-channel-blockers-for-svt/
My reading of this small study is that IV verapamil 20 mg over 20 minutes is good, has a better reversion rate than adenosine but might cause a bit more hypotension. Would like to see a bigger study but looks OK from a safety point of view. Also – less reliance on getting a big fat IV in the ACF and the patient doesn’t get the thrill of “impending doom”, ?exacerbation of airways disease? Of course te best course of action is to avoid taking the juice in the first place! Gotta say, I am a bit innocent but surely it just ‘aint worth it? Let me know…
You can find instructions and the drip sheet for how to do this in this post on the crashing atrial fib patient.